Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 7, 2014, 10:11 PM CDT for 4 counties in Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2014, 10:11 PM CDT (03:11 UTC)
- Expired
- May 7, 2014, 11:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 6:17 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2317 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
941
WUUS53 KTOP 080311
SVRTOP
KSC027-117-161-201-080400-
/O.NEW.KTOP.SV.W.0048.140508T0311Z-140508T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1100 PM CDT
* AT 1010 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDANA...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...BLUE RAPIDS...MORGANVILLE...GREEN...GREENLEAF...
BARNES AND WATERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3987 9684 3965 9658 3931 9714 3945 9733
TIME...MOT...LOC 0311Z 225DEG 43KT 3940 9722
HAIL...1.00IN
WIND...60MPH
$$
WOYNICK2 follow-up statements
094
WWUS53 KTOP 080325
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT WED MAY 7 2014
KSC027-117-161-201-080400-
/O.CON.KTOP.SV.W.0048.000000T0000Z-140508T0400Z/
RILEY-MARSHALL-CLAY-WASHINGTON-
1025 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WASHINGTON...NORTHEASTERN CLAY...SOUTHWESTERN MARSHALL AND
NORTHWESTERN RILEY COUNTIES UNTIL 1100 PM CDT...
AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MORGANVILLE...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS...GREENLEAF...BARNES AND WATERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3955 9721 3987 9684 3965 9658 3941 9697
TIME...MOT...LOC 0325Z 225DEG 43KT 3952 9707
HAIL...1.00IN
WIND...60MPH
$$158 WWUS53 KTOP 080337 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1037 PM CDT WED MAY 7 2014 KSC027-117-161-201-080347- /O.CAN.KTOP.SV.W.0048.000000T0000Z-140508T0400Z/ RILEY-MARSHALL-CLAY-WASHINGTON- 1037 PM CDT WED MAY 7 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON... NORTHEASTERN CLAY...SOUTHWESTERN MARSHALL AND NORTHWESTERN RILEY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3955 9721 3987 9684 3965 9658 3941 9697 TIME...MOT...LOC 0337Z 225DEG 43KT 3962 9694 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:15 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 7, 5:15 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 515 PM CDT Wed May 7 2014 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Thursday) Issued at 304 PM CDT WED MAY 7 2014 Tonight through Thursday ... Water vapor imagery showed the deep mid-level trough stretched across the western U.S. with southwesterly flow aloft over the Central Plains. At the surface, low pressure stretched across southwest to north central Kansas with the dryline nearly bisecting the state from north to south at 20z. With a tight pressure gradient in place across much of the region, south-southwesterly winds were gusting upwards of 25-35mph this afternoon, which aided in decent WAA as well as moisture advection across eastern Kansas with dewpoints reaching into the lower to middle 60s. It was another mild day across the region as high temperatures rose into the upper 80s/low 90s across eastern Kansas and into the mid/upper 90s over north central Kansas. The warmest conditions across north central Kansas were co-located with the drier conditions as dewpoints plunged as low as into the middle 30s, resulting in RH values dropping into the teens. These dry conditions combined with the breezy winds will keep very high fire danger concerns in place through early this evening, so a Red Flag Warning remains in effect through 8pm across portions of north central Kansas. Visible satellite this afternoon showed a few storms popping up across northern Texas/southern Oklahoma along the dryline. The last few runs of the HRRR/RAP have shown good run-to-run consistency as well as good agreement with each other regarding the current mid-afternoon development and additional northward development of showers and thunderstorms along this dryline this evening. This initial thunderstorm development looks to be supported by a mid-level shortwave, and as this wave tracks northward into the area this evening it will help to provide enhanced lift over the region. Model soundings show the cap eroding away this afternoon across the central portions of the forecast area (roughly from Council Grove northward toward Manhattan), with short-range models showing this region being well-primed for scattered thunderstorm development, beginning between 22z-00z. MLCAPE values in this region could be upwards of 2000-3000 J/kg with upwards of 20-30kts of 0-6km bulk shear. As a result, the stronger storms may be capable of producing large hail and possibly some stronger wind gusts later this evening as the LLJ increases over the region. This activity should diminish overnight with the loss of diurnal heating. Southerly winds will remain breezy overnight due to the aforementioned increasing LLJ, so this strong southerly flow combined with increasing mid-level cloud cover will keep low temperatures tonight mild in the middle 60s west to upper 60s/near 70 east. There is the potential for strong to severe thunderstorms once again on Thursday as the mid-level trough ejects into the Central Plains, finally pushing the cold front associated with this system eastward across the area by Thursday night. 12z model runs have come into better agreement with the timing of this frontal passage and the eastward progression of the dryline through the day. Latest model trends show any morning precipitation to be focused across far eastern Kansas, but there are discrepancies with the coverage of this activity. Feel that this activity should be fairly limited, which would lead to more time for the environment to recover to support redevelopment of thunderstorms along the dryline during the afternoon hours. While there are still some minor discrepancies with the exact placement of the dryline by the afternoon, thunderstorm initiation looks to occur somewhere between Abilene and Manhattan and between 18z-21z. The cap looks to quickly weaken during the early/mid afternoon hours with upwards of 1500-2000 J/kg of MUCAPE and 45-55kts of 0-6km bulk shear. While there certainly looks to be decent shear in place, it looks to be fairly unidirectional. The main threats with the strongest storms will be large hail and damaging winds, but cannot rule out the potential for a few isolated tornadoes. The increasing mid-level cloud cover will limit the daytime heating with Thursday highs likely reaching into the middle 70s to low 80s. .LONG TERM...(Thursday Night through Wednesday) Issued at 304 PM CDT WED MAY 7 2014 Extended focus will be on impacts of first system Thursday night and second system over the weekend. Thurs Night...ongoing convection should become focused across east central Kansas as convergence is maximized along the north side of a secondary surface low and boundary so will keep high precip chcs across that area. Much cooler and drier air will arrive for Friday with highs back toward average in the lower 70s with dewpoints in the 40s. The next longwave trough will begin to take shape across the Rockies by Saturday with sfc low pressure forecast to develop across southeast Colorado. Moisture advection along and north of the developing warm front could result in SCT convection so will leave low pops on Sat. Better chances for showers and t-storms will arrive Saturday night into Sunday as the sfc low sags into western OK and the associated sfc front also sags south. It would appear that given moisture and shear that Sunday could bring a risk for severe storms but that is dependent on details of front position so confidence in severe risk Sunday is low at the moment. Overall confidence in weather trends is higher by Monday so look for a wet and colder start to the next work week with precip chcs decreasing Monday night and ending by Tuesday. Temps next week should remain near Average of 70 to 75. && .AVIATION...(For the 00Z TAFs through 00Z Thursday Evening) Issued at 515 PM CDT WED MAY 7 2014 Amended the TAFs to remove the TEMPO for TS at TOP and FOE. Latest RAP and NAM show the axis of instability remaining fairly close to the dryline with larger amounts of CIN to the east. Therefore confidence in TS moving into the terminals is to low to keep a tempo. MHK conversely is just east of the dryline with some convection bubbling up to the southwest. Therefore will keep the tempo, but have shortened the duration of the tempo based on the latest HRRR prog of convection. Also backed off on the MVFR CIGS for Thursday morning. Don't see a huge increase in low level moisture so am not sure why the NAM is saturating the boundary layer. The RAP fails to saturate the boundary layer so am skeptical of a CIG and will just mention a SCT deck possible at TOP and FOE Thursday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 8 PM CDT this evening FOR KSZ008-009-020- 021-034-035. && SHORT TERM...Hennecke LONG TERM...Omitt AVIATION...Wolters
Hazardous weather outlook, May 7, 3:48 PM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED MAY 7 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-082100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND WEST OF A COUNCIL GROVE TO HIAWATHA LINE. EXTREME FIRE DANGER IS EXPECTED ALONG AND WEST OF A LINE FROM ABILENE TO CLAY CENTER. ALL FIRES ARE POTENTIALLY SERIOUS IN THIS AREA. AS A RESULT...A RED FLAG WARNING REMAINS IN EFFECT FOR THAT AREA THROUGH 8 PM. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND POSSIBLY SOME STRONG WINDS. THIS ACTIVITY SHOULD WEAKEN AND DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS FAR EASTERN KANSAS THURSDAY MORNING BEFORE PROGRESSING EASTWARD INTO MISSOURI. THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP IN NORTH CENTRAL AND CENTRAL KANSAS ALONG A COLD FRONT AND AHEAD OF A DRYLINE IN THE AFTERNOON...AND SPREAD EASTWARD INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, May 7, 9:06 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL ABILENE 38.92N 97.21W
05/07/2014 M2.50 INCH DICKINSON KS PUBLIC
&&
WOLTERSSpecial weather statement, May 7, 9:17 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT WED MAY 7 2014
KSZ034-080245-
OTTAWA-
917 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY...
THROUGH 945 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF WESTERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE CULVER...ADA AND MINNEAPOLIS.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3914 9792 3929 9772 3920 9766 3910 9760
3896 9759 3895 9793 3896 9794
TIME...MOT...LOC 0217Z 238DEG 33KT 3905 9795
BOWENLocal storm report, May 7, 9:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 6 NW GLASCO 39.42N 97.92W
05/07/2014 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
JBLocal storm report, May 7, 9:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 6 WSW JAMESTOWN 39.57N 97.96W
05/07/2014 E1.00 INCH MITCHELL KS TRAINED SPOTTER
MOSTLY NICKEL SIZE WITH A FEW QUARTERS MIXED IN.
&&
JBLocal storm report, May 7, 9:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND GST MINNEAPOLIS 39.12N 97.71W
05/07/2014 E50 MPH OTTAWA KS PUBLIC
PEA SIZE HAIL
&&
JBSpecial weather statement, May 7, 10:05 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1005 PM CDT WED MAY 7 2014 KSZ008-009-080330- REPUBLIC-WASHINGTON- 1005 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES... THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HADDAM...NARKA AND MAHASKA. && LAT...LON 4000 9710 3973 9743 3986 9766 4001 9752 TIME...MOT...LOC 0306Z 218DEG 42KT 3987 9750
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 37 min |
| May 7, 7:14 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| May 7, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 7, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 46 min |
| May 7, 9:17 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 7, 10:05 PM CDT | Special Weather Statement | TOP | Republic | 25 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 38 min |
| May 8, 5:34 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.